Pharmacist outraged at cost of drugs

By JOE GRAEDON AND TERESA GRAEDON, Ph.D. Published:

Q. As a pharmacist, I feel so discouraged about the unreasonable prices of prescription medicines. I used to get excited about new drugs, but now I only feel disgust. I know that the cost will be far too much for most consumers.

We always hear that research is the reason medicines cost so much. But how do drug companies explain the high cost of really old drugs like Thalomid, which costs thousands of dollars for a month's supply?

What a mess this is for all of us. The government is always talking about lower costs for seniors, but it nitpicks the reimbursement to pharmacies. This makes it appear that the pharmacies are gouging our customers instead of the drug companies. What can we do?

A. The cost of prescriptions keeps outpacing inflation. Anyone without insurance is in terrible trouble if he needs expensive medicine. At last count, nearly 50 million Americans were without such coverage.

Many pharmacists have been hit hard by the new Medicare Part D plan because of cuts in reimbursements and delayed payments. Some independent drugstores might not survive this transition. There are no easy solutions to the prescription-price problem.

Q. My father has been on atenolol for the past year and has had terrible difficulties with respiration (in addition to low-grade depression and lack of energy). Is there an alternative class of drugs that might lower blood pressure without these problems?

Dad used to be a very active, energetic man. He feels virtually immobilized by this drug and is very anxious to seek out better options.

A. There are growing concerns about the value of beta blockers like atenolol (Tenormin) as first-line treatments for hypertension. A review of the medical literature (The Lancet, Nov. 6, 2004) "cast doubts on atenolol as a suitable drug for hypertensive patients." Your father's symptoms could well be related to this medicine.

No one should stop atenolol (or any beta blocker) suddenly, as that could trigger chest pain or a heart attack. Your father might want to ask his physician about other approaches to blood-pressure control such as diuretics, ACE inhibitors or a class of drugs called ARBs (angiotensin receptor blockers).

We are sending you our Guide to Blood Pressure Treatment with more information on such medications and some nondrug ways to help control hypertension. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. B-67, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. I have seen ads on TV for an allergy drug called Astelin. What can you tell me about it? I am really suffering this spring.

A. Astelin (azelastine) is a prescription antihistamine nasal spray. It is fast-acting but requires two spritzes to the nostrils twice daily. Studies suggest that it might be about as effective as oral antihistamines like Claritin (loratadine). Side effects can include a bitter taste in the mouth, burning sensation in the nose, sore throat, headache, dry mouth and drowsiness.

Q. I've been using Elon Nail Conditioner nightly for about three years. Since I started I haven't had a cracked or split nail. Thanks for writing about it.

A. This nail moisturizer keeps nails from drying out. We're glad it worked. Some people also find almond oil works for this purpose.

Q. I've heard that capsaicin nasal spray was used to treat migraines in a study. I've also read accounts online of migraine sufferers who put capsaicin powder into their nostrils as a nonprescription alternative treatment.

I have tried this. I dip a water-moistened cotton swab in a miniscule amount of powder and insert it briefly into each nostril, breathing deeply. It provides some relief.

My concern is about possible damage this might cause nasal membranes. I have noticed no aftereffects other than some dryness. But I suffer from migraines almost daily in the spring and don't want to frequently employ a technique that might cause harm.

A. Essence of hot peppers (capsaicin) can be extremely irritating. Putting something like that in one's nose could create burning, stinging and sneezing. While it is true that there has been some research on capsaicin nasal spray for migraine, this is still experimental. We do not have information on the long-term potential for harm.

Q. I know there was a study a while ago that showed that glucosamine and chondroitin did not work for arthritis in the knees. This does not square with my experience.

I've been taking this combination for five years. The one week I missed taking it, my knees ached so badly I could hardly climb the stairs.

I started on it because my daughter and son-in-law, both vets, gave me a bottle with a picture of a dog on it. They said, "One of the owners of a patient says it helped his dog so much that he tried it himself." I don't think dogs would be fooled by placebos, so how do I interpret the results of this study?

A. The results of the study (New England Journal of Medicine, Feb. 23, 2006) were rather confusing. The scientists found that the supplements glucosamine and chondroitin were no better than placebo for most arthritis sufferers. But for a small group of people with more severe knee pain, the combination worked better than placebo.

When it comes to arthritis, we think experience should be your guide. Many people get benefit from home remedies that seem illogical, such as pectin in grape juice or raisins drenched in gin.

For more information about glucosamine, home remedies and the pros and cons of pharmaceutical approaches, we are sending you our Guide to Alternative Treatments for Arthritis. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (63 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from our Web site: www.peoplespharmacy.com.

Q. I read with interest your article about Earl Grey tea causing muscle pain and cramping. I stopped drinking this tea a few years ago because each time I drank it I would have an asthma attack. I wonder if other asthmatics have had the same problem.

A. We have found no reference to Earl Grey tea triggering asthma, but your experience is fascinating. Perhaps others will tell us whether this flavored black tea has had a similar effect.

Q. Here's a hiccup remedy: Take a few drops of lemon or lime juice. A friend told me about this, and it works every time.

A. Another reader offered this: "Hold a pencil in your mouth like a horse's bit. With the pencil still in your mouth, take a couple of gulps of water and try to swallow. I have tried this many times and it works!"

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: www.PeoplesPharmacy.com. Their newest book is "The People's Pharmacy Guide to Home and Herbal Remedies" (St. Martin's Press).

Want to leave your comments?

Sign in or Register to comment.